Alert archive / Kansas / River Flood Warnings in 2008

River Flood Warning 99, NWS Wichita, KS

October 14, 2008Sumner County, Kansas

NWS Wichita, KS issued this river flood warning at Oct 14, 2008, 2:20 PM CDT for Sumner County, Kansas. It took effect at Oct 15, 2008, 10:36 AM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Oct 14, 2008, 2:20 PM CDT (19:20 UTC)
In effect from
Oct 15, 2008, 10:36 AM CDT
Expired
Oct 15, 2008, 8:32 AM CDT
In force
Issued by
NWS Wichita, KS
Flood severity
Minor

County Sumner County, KS

The radar

The Wichita radar (KICT), 47 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Chikaskia River near Corbin (CBNK1). The gauge peaked at 9.49 ft at Oct 15, 2008, 8:00 PM CDT.

actionminormoderate510152010/16
Action stage
8 ft
Minor stage
10 ft
Moderate stage
19 ft
Major stage
28 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07151500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS43 KICT 141920
FLWICT
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
220 PM CDT TUE OCT 14 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A FLOOD WARNING
FOR THE FOLLOWING RIVER IN KANSAS... 

  CHIKASKIA RIVER NEAR CORBIN AFFECTING SUMNER COUNTY.

SAFETY MESSAGE...NEVER DRIVE THROUGH FLOODED AREAS OR GO AROUND 
BARRICADES.

KSC191-150720-
/O.NEW.KICT.FL.W.0099.081015T0300Z-081016T0400Z/
/CBNK1.1.ER.081015T0300Z.081015T1200Z.081015T1600Z.NO/
220 PM CDT TUE OCT 14 2008

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A 
* FLOOD WARNING FOR 
  THE CHIKASKIA RIVER NEAR CORBIN.
* FROM THIS EVENING TO WEDNESDAY EVENING...OR UNTIL THE WARNING IS 
  CANCELLED.
* AT  2:00 PM TUESDAY THE STAGE WAS 8.1 FEET. 
* MINOR FLOODING IS FORECAST. 
* FLOOD STAGE IS 10.0 FEET. 
* FORECAST...FLOOD STAGE WILL BE REACHED BY TONIGHT. THE RIVER WILL 
  CREST NEAR 10.6 FEET BY WEDNESDAY MORNING. THE RIVER WILL FALL 
  BELOW FLOOD STAGE BY LATE WEDNESDAY MORNING.
* IMPACT...AT 10.0 FEET...FLOODING OF LOW-LYING AREAS CAN BE 
  EXPECTED...ESPECIALLY ALONG THE SOUTH BANK.

&&


                  FLD    OBSERVED           FORECAST 7 AM
LOCATION          STG    STG  DAY TIME    WED    THU    FRI
  CORBIN          10.0   8.1 TUE  2 PM   10.6    5.7    3.8

$$
LFW
3 follow-up statements
000 
WGUS83 KICT 150125
FLSICT
FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS 
825 PM CDT TUE OCT 14 2008

...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVER IN KANSAS...
 
  CHIKASKIA RIVER NEAR CORBIN AFFECTING SUMNER COUNTY.

SAFETY MESSAGE...NEVER DRIVE THROUGH FLOODED AREAS OR GO AROUND 
BARRICADES.

KSC191-151325-
/O.EXT.KICT.FL.W.0099.081015T1536Z-081016T1424Z/
/CBNK1.1.ER.081015T1536Z.081015T1800Z.081016T0224Z.NO/
825 PM CDT TUE OCT 14 2008

THE FLOOD WARNING CONTINUES FOR
  THE CHIKASKIA RIVER NEAR CORBIN.
* FROM WEDNESDAY MORNING TO THURSDAY MORNING...OR UNTIL THE WARNING 
  IS CANCELLED.
* AT  8:00 PM TUESDAY THE STAGE WAS 8.9 FEET. 
* MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 10.0 FEET. 
* FORECAST...FLOOD STAGE WILL BE REACHED BY LATE WEDNESDAY MORNING. 
  THE RIVER WILL CREST NEAR 10.2 FEET BY EARLY WEDNESDAY AFTERNOON. 
  THE RIVER WILL FALL BELOW FLOOD STAGE BY LATE WEDNESDAY EVENING.
* IMPACT...AT 10.0 FEET...FLOODING OF LOW-LYING AREAS CAN BE 
  EXPECTED...ESPECIALLY ALONG THE SOUTH BANK.

&&
 
                     FLD  OBSERVED          FORECAST 7 AM
LOCATION             STG  STG  DAY TIME     WED    THU    FRI

CHIKASKIA RIVER
  CORBIN             10.0   8.9  TUE 8 PM      8.6    4.6    3.8

$$
000 
WGUS83 KICT 150131
FLSICT
FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS 
831 PM CDT TUE OCT 14 2008

...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVER IN KANSAS...

  CHIKASKIA RIVER NEAR CORBIN AFFECTING SUMNER COUNTY.

SAFETY MESSAGE...NEVER DRIVE THROUGH FLOODED AREAS OR GO AROUND 
BARRICADES.

KSC191-151331-
/O.CON.KICT.FL.W.0099.081015T1536Z-081016T1424Z/
/CBNK1.1.ER.081015T1536Z.081015T1800Z.081016T0224Z.NO/
831 PM CDT TUE OCT 14 2008

THE FLOOD WARNING CONTINUES FOR
  THE CHIKASKIA RIVER NEAR CORBIN.
* FROM WEDNESDAY MORNING TO THURSDAY MORNING...OR UNTIL THE WARNING 
  IS CANCELLED.
* AT  8:00 PM TUESDAY THE STAGE WAS 8.9 FEET. 
* MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 10.0 FEET. 
* FORECAST...FLOOD STAGE WILL BE REACHED BY LATE WEDNESDAY MORNING. 
  THE RIVER WILL CREST NEAR 10.2 FEET BY EARLY WEDNESDAY AFTERNOON. 
  THE RIVER WILL FALL BELOW FLOOD STAGE BY LATE WEDNESDAY EVENING.
* IMPACT...AT 10.0 FEET...FLOODING OF LOW-LYING AREAS CAN BE 
  EXPECTED...ESPECIALLY ALONG THE SOUTH BANK.

&&
 
                     FLD  OBSERVED          FORECAST 7 AM
LOCATION             STG  STG  DAY TIME     WED    THU    FRI

CHIKASKIA RIVER
  CORBIN             10.0   8.9  TUE 8 PM    9.7    8.6    4.6

$$
000 
WGUS83 KICT 151332
FLSICT
FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS 
832 AM CDT WED OCT 15 2008

...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVER IN 
KANSAS...
 
  CHIKASKIA RIVER NEAR CORBIN AFFECTING SUMNER COUNTY.
 

SAFETY MESSAGE...NEVER DRIVE THROUGH FLOODED AREAS OR GO AROUND 
BARRICADES.

KSC191-151402-
/O.CAN.KICT.FL.W.0099.000000T0000Z-081016T1424Z/
/CBNK1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
832 AM CDT WED OCT 15 2008

THE FLOOD WARNING IS CANCELLED FOR
  THE CHIKASKIA RIVER NEAR CORBIN.
* AT  8:00 AM WEDNESDAY THE STAGE WAS 6.5 FEET. 
* FLOOD STAGE IS 10.0 FEET. 
* FORECAST...THE RIVER CRESTED BELOW FLOOD STAGE AT 8.8 FEET.  THE 
  RIVER WILL FALL TO 5.4 FEET BY THURSDAY MORNING.


&&
 
                     FLD  OBSERVED          FORECAST 7 AM
LOCATION             STG  STG  DAY TIME     THU    FRI    SAT

CHIKASKIA RIVER
  CORBIN             10.0   6.5  WED 8 AM      5.4    3.9    3.5

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this river flood warning went out at Oct 14, 12:31 PM CDT, 1 hour 49 minutes earlier.

Area forecast discussion, Oct 14, 12:31 PM CDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1231 PM CDT TUE OCT 14 2008

.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
MAIN CONCERN FOR AVIATION ARE CONTINUED IFR/MVFR CIGS AND VIS.
RAIN HAS TAPERED OFF SOMEWHAT AT KICT IMPROVING THE VIS BUT CIGS
REMAIN IN THE IFR RANGE. RAIN SHOULD PERSIST THROUGH MUCH OF THE
VALID PERIOD AT KHUT/KRSL/KSLN RESULTING IN LOWERED VIS AND CIGS.
SHOWER ACTIVITY IS MUCH MORE SPARSE IN THE VICINITY OF KCNU SO
ONLY MENTIONED VCSH. CIGS REMAIN IN THE IFR RANGE AT KCNU BUT
THERE HAS BEEN SOME BREAKING UP OF CLOUDS TO THE SOUTH OF THE
TERMINAL. THIS MAY TEMPORARILY IMPACT THE TAF SITE BUT OVERCAST
CIGS IN THE IFR RANGE SHOULD PERSIST. FORECAST SOUNDINGS OVER KHUT
AND KICT SHOW THAT THE RAIN MAY BREAK UP INTO DRIZZLE FOR A FEW
HOURS THIS AFTERNOON BEFORE FILLING BACK IN WITH RAIN OVERNIGHT.
TIMING OF WHEN PRECIPITATION/LOW VIS/LOW CIGS MAY END LOOKS TO BE
AROUND 15Z WEDNESDAY FOR KRSL/KSLN/KHUT. IT SHOULD BE AROUND
18Z FOR KICT AND LATER THAN THAT FOR KCNU. SO THERE WILL BE A
PROLONGED PERIOD OF IFR/MVFR CIGS AND VIS FOR THE ENTIRE AREA.

CDB

&&

.PREV DISCUSSION... /ISSUED 635 AM CDT TUE OCT 14 2008/

AVIATION...12Z TAFS...KRSL/KSLN/KHUT/KICT/KCNU
WIDESPREAD LIGHT TO OCCASIONALLY MODERATE RAIN...WITH POCKETS OF
HEAVY RAIN...WILL AFFECT MUCH OF SOUTH-CENTRAL AND CENTRAL KS
THROUGHOUT THE DAY. SOUTHEAST KS ACTIVITY WILL BE LESS NUMEROUS.
MOST WIDESPREAD ACTIVITY OVER SOUTH-CENTRAL KS WILL BE THIS
MORNING...WITH FOCUS SHIFTING TO MAINLY CENTRAL KS LATE MORNING
INTO THE AFTERNOON. CIGS IN THE MOST PROLONGED & HEAVIEST SHOWERS
WILL BE IN THE LOW MVFR TO HIGH IFR CATEGORY...WITH IFR CONDITIONS
AFFECTING SOUTHEAST KS MUCH OF THE DAY REGARDLESS OF PRECIPITATION
COVERAGE. CIGS MAY TEND TO RISE IN THE SHORTER DURATION
SHOWERS...AS HIGH AS 2500-3500FT AGL.

KLEINSASSER

PREV DISCUSSION... /ISSUED 312 AM CDT TUE OCT 14 2008/

DISCUSSION...
FORECAST CONCERN...HEAVY RAINFALL AND FLOODING POTENTIAL TODAY
AND TONIGHT.

THE SHORT TERM MODELS REMAIN FAIRLY SIMILAR IN PROGGING HEAVY
RAINFALL ACROSS PORTIONS OF SOUTH CENTRAL AND CENTRAL KANSAS
THROUGH TONIGHT. BASED ON RECENT AND EXPECTED RAINFALL THE
FLASH FLOOD WATCH WILL BE EXPANDED FURTHER TO INCLUDE A FEW
MORE COUNTIES ALONG AND WEST OF THE TURNPIKE.

THE TROPICAL MOISTURE PLUME WILL CONTINUE TO STREAM NORTH ACROSS
THE CENTRAL PLAINS AHEAD OF THE LAGGING PORTION OF THE UPPER TROF
ACROSS THE SOUTHERN ROCKIES. THIS FEATURE WILL EJECT BODILY
NORTHEAST THRU THE NEXT 36 HOURS...ALONG WITH THE ASSOCIATED
LOW AND MID LEVEL WAVE ALONG THE STRONG BAROCLINIC ZONE. THE NAM
AND GFS CONTINUE TO SHOW RATHER IMPRESSIVE ISENTROPIC LIFT AND
FRONTOGENETICAL FORCING...WHICH IS EXPECTED TO FOCUS THE MORE
WIDESPREAD RAINFALL...SOME LOCALLY HEAVY...FOR AREAS WEST OF THE
TURNPIKE THROUGH TONIGHT. ADDITIONAL RAINFALL AMOUNTS TO AROUND
2 INCHES IS LIKELY...WITH LOCALLY HIGHER AMOUNTS. TEMPERATURES
WILL REMAIN CHILLY TODAY...WITH A GRADUAL RISE EXPECTED LATE IN
THE AFTERNOON/EARLY EVENING ACROSS SOUTHERN AREAS DUE TO SOME
WARM/MOIST ADVECTION AHEAD OF THE ASSOCIATED WEAK SURFACE WAVE.

THE SHORT TERM MODELS CONTINUE TO SUPPORT A MORE PESSIMISTIC
RECOVERY ON WEDNESDAY. THOUGH RAINFALL COVERAGE/CHANCES AND
AMOUNTS WILL DECREASE...WILL CONTINUE TO KEEP ITS MENTION FOR
ALL BUT FAR WESTERN PORTIONS OF CENTRAL KANSAS FOR THE AFTERNOON.

DRIER AND SEASONABLY COOL WEATHER EXPECTED FOR THE END OF THE
WEEK WITH SOME MODERATION IN TEMPERATURES. NO CHANGES TO THE
FORECAST MADE BEYOND THURSDAY.

DARMOFAL

AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
MAIN AVIATION CONCERN WILL BE PRECIP CHANCES ALONG WITH IFR CIGS.

SURFACE FRONT HAS SWEPT THROUGH THE AREA AND IS STRETCHING FROM NEAR
KJLN THROUGH EASTERN OK. ABOVE THE FRONT MOISTURE ADVECTION
CONTINUES IN THE 850-700MB RANGE WITH THE MAIN PIECE OF UPPER ENERGY
STILL LINGERING OVER THE FOUR CORNERS REGION. ISENTROPIC LIFT WILL
CONTINUE TO INCREASE OVERNIGHT ALONG THE 305K SURFACE ALLOWING MORE
WIDESPREAD SHOWERS TO WORK THEIR WAY NORTH...OVERSPREADING ALL OF
SOUTH CENTRAL AND CENTRAL KS BY MID MORNING.

SHOWERS HAVE KEPT CIGS FROM STAYING BELOW IFR THIS EVENING WITH THE
EXCEPTION OF KCNU...WHERE PRECIP HAS BEEN MORE SPORADIC. THEREFORE
WILL KEEP MOST SITES ABOVE IFR OVERNIGHT WITH THE THINKING THAT THE
SHOWERS WILL PERSIST.

LAWSON

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    48  59  44  67 / 100  60  10  10
HUTCHINSON      45  59  42  67 / 100  50  10  10
NEWTON          47  58  43  67 / 100  60  10  10
ELDORADO        49  59  44  67 / 100  70  10  10
WINFIELD-KWLD   51  59  46  67 / 100  70  10  10
RUSSELL         42  59  40  67 / 100  30  10  10
GREAT BEND      43  59  41  67 / 100  30   0  10
SALINA          45  59  41  67 / 100  50  10  10
MCPHERSON       44  59  42  66 / 100  50  10  10
COFFEYVILLE     56  63  46  68 /  60  80  10  10
CHANUTE         54  60  45  67 /  70  80  10  10
IOLA            53  60  44  67 /  70  80  10  10
PARSONS-KPPF    55  63  46  68 /  60  80  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR KSZ032-033-
047>052-067-068-082-083-091-092.

&&
Hazardous weather outlook, Oct 14, 4:16 AM CDT, 10 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
416 AM CDT TUE OCT 14 2008

KSZ032-033-047>053-067>072-082-083-091>096-098>100-150930-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
416 AM CDT TUE OCT 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

RAIN WILL BECOME WIDESPREAD ACROSS PORTIONS OF SOUTH CENTRAL AND
CENTRAL KANSAS TODAY...WITH LOCALLY HEAVY RAINFALL POSSIBLE. THE
RAIN WILL CONTINUE TONIGHT...BEFORE DIMINISHING OR ENDING ON
WEDNESDAY. THE LOCALLY HEAVY RAINFALL COULD RESULT IN MINOR
LOW-LAND FLOODING TODAY AND TONIGHT...FOR AREAS MAINLY WEST OF
THE KANSAS TURNPIKE. PLEASE REFER TO THE LATEST FLASH FLOOD WATCH
STATEMENT FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
HOWEVER REPORTS OF FLOODING AND RAINFALL AMOUNTS ARE GREATLY
APPRECIATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KED

Nearby

River Flood Warnings in Kansas, 2008Every river flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.